Alert archive / California / Gale Watches in 2020
Gale Watch 5, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Jan 16, 2020, 4:42 AM PST. It took effect at Jan 17, 2020, 3:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 16, 2020, 4:42 AM PST (12:42 UTC)
- In effect from
- Jan 17, 2020, 3:00 PM PST
- Expired
- Jan 17, 2020, 2:32 AM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
581 WHUS76 KEKA 161242 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 442 AM PST Thu Jan 16 2020 PZZ470-162045- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ /O.NEW.KEKA.GL.A.0005.200117T2300Z-200118T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 442 AM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... ...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, seas 10 to 14 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 15 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 9 PM PST this evening. For the Gale Watch, from Friday afternoon through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ450-455-475-162045- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 442 AM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Seas 9 to 14 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 PM PST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
4 follow-up statements
951 WHUS76 KEKA 161636 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 836 AM PST Thu Jan 16 2020 PZZ470-170045- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ /O.CON.KEKA.GL.A.0005.200117T2300Z-200118T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 836 AM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, seas 10 to 14 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 15 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 9 PM PST this evening. For the Gale Watch, from Friday afternoon through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ450-455-475-170045- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 836 AM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Seas 9 to 14 feet. * WHERE...Pt St George to Cape Mendocino out 10 nm, Cape Mendocino to Pt Arena out 10 nm and Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 PM PST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
521 WHUS76 KEKA 162202 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 202 PM PST Thu Jan 16 2020 PZZ470-170615- /O.EXT.KEKA.SC.Y.0005.000000T0000Z-200117T2300Z/ /O.CON.KEKA.GL.A.0005.200117T2300Z-200118T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 202 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, seas 11 to 13 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 11 to 15 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 3 PM PST Friday. For the Gale Watch, from Friday afternoon through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-170615- /O.EXT.KEKA.SC.Y.0005.000000T0000Z-200118T1700Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 202 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST SATURDAY... * WHAT...Seas 9 to 13 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-455-170500- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- 202 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS EVENING... * WHAT...Seas 9 to 11 feet. * WHERE...Pt St George to Pt Arena out 10 nm. * WHEN...Until 9 PM PST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
037 WHUS76 KEKA 170421 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 821 PM PST Thu Jan 16 2020 PZZ450-455-171230- /O.CAN.KEKA.SC.Y.0005.000000T0000Z-200117T0500Z/ /O.NEW.KEKA.SC.Y.0006.200117T2300Z-200118T1700Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- 821 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 9 AM PST SATURDAY... * WHAT...Southeast winds 15 to 25 kt with occasional gusts up to 35 kt and seas 5 to 7 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm and Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 3 PM Friday to 9 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-171230- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T2300Z/ /O.CON.KEKA.GL.A.0005.200117T2300Z-200118T1700Z/ Pt St George to Cape Mendocino 10 to 60 nm- 821 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST FRIDAY... ...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... * WHAT...For the Small Craft Advisory, seas 11 to 13 feet. For the Gale Watch, south winds 25 to 35 kt with gusts up to 45 kt and seas 11 to 15 feet possible. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 3 PM PST Friday. For the Gale Watch, from Friday afternoon through Saturday morning. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ PZZ475-171230- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200118T1700Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 821 PM PST Thu Jan 16 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY... * WHAT...Seas 9 to 13 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 9 AM PST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
620 WHUS76 KEKA 171032 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 232 AM PST Fri Jan 17 2020 PZZ470-171845- /O.CON.KEKA.SC.Y.0005.000000T0000Z-200117T2300Z/ /O.UPG.KEKA.GL.A.0005.200117T2300Z-200118T1700Z/ /O.NEW.KEKA.GL.W.0004.200117T2300Z-200119T0000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 232 AM PST Fri Jan 17 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 4 PM PST SATURDAY... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 45 kt and steep seas 10 to 15 feet expected. For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 7 to 9 feet. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...For the Gale Warning, from 3 PM this afternoon to 4 PM PST Saturday. For the Small Craft Advisory, until 3 PM PST this afternoon. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ475-171845- /O.EXT.KEKA.SC.Y.0005.000000T0000Z-200119T2300Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 232 AM PST Fri Jan 17 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 PM PST SUNDAY... * WHAT...South winds 15 to 30 kt and steep seas 8 to 13 feet. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...Until 3 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-455-171845- /O.EXT.KEKA.SC.Y.0006.200117T2300Z-200119T2300Z/ Pt St George to Cape Mendocino out 10 nm- Cape Mendocino to Pt Arena out 10 nm- 232 AM PST Fri Jan 17 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM PST SUNDAY... * WHAT...Southeast winds 15 to 25 kt with occasional gusts up to 35 kt and steep seas 5 to 9 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm and Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 3 PM this afternoon to 3 PM PST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jan 15, 3:54 PM PST, 12 hours 48 minutes earlier.
Area forecast discussion, Jan 15, 3:54 PM PST, 12 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
354 PM PST Wed Jan 15 2020
.SYNOPSIS...A potent storm system will continue to impact the
region tonight, bringing gusty southerly winds then heavy rain
and heavy mountain snow later tonight. Thunderstorms and small
hail will likely form near the coast Thursday, along with lower
snow levels and travel impacts expected across many higher
elevation passes.
&&
.DISCUSSION...Strong south winds are currently impacting Northwest
California ahead of an approaching cold front. A wind gust to 64
mph was just recorded at the Crescent City airport, and with the
front still a couple hours away, it is likely that additional
gusts in excess of 60 mph will occur. Thus, the wind advisory has
been upgraded to a high wind warning as of this time. The other
wind advisories for the exposed ridge tops of Humboldt and Del
Norte counties continue. Upgrading to a warning requires wind
gusts in excess of 70 mph for over an hour in mountain locations
and that is not expected at this time. The wind will decrease
rapidly as the front moves inland this evening and overnight from
the north to the south.
In addition to the strong winds, a cold air mass over the region
is going to allow for plenty of heavy snow in the mountains and
down to elevations as low as 2000 feet overnight. Many areas will
begin as all rain to elevations as high as 3500 feet just ahead of
the advancing front but will then quickly switch over the snow as
the snow levels fall. With 1-2 inches of liquid equivalent
precipitation expected across the region, many areas over 3000 or
3500 feet will be measuring snowfall in feet rather than inches.
Highway passes on 299, 36, and 3 will all be impacted and the most
recent model guidance also indicates snow can be expected at the
Collier Tunnel on Highway 199. This will be a major impact for
travel with the potential for highways to be nearly impassable at
elevations over 3000 feet in Trinity County. Additionally, some
snow accumulation could occur into Weaverville and Hayfork. The
heaviest snowfall will be overnight into Thursday morning followed
by showers through the day Thursday. Depending on how much shower
activity exists, the winter storm warnings could need to be
expired a little earlier than 4 pm tomorrow afternoon.
The heavy precipitation will also bring the potential for small
stream flooding to the Humboldt and Del Norte coasts. See the
hydrology section below for more.
On Thursday a cold deep-layer airmass will spread eastward
behind the previously mentioned front. Cooling aloft will steepen
lapse rates and favor a showery regime with embedded
thunderstorms. Showers and storms will be capable of producing
small hail accumulations across coastal roadways through most of
Thursday. Short-lived small hail accumulations may reach the 101
corridor between Eureka and Willits as well, potentially impacting
travel in this area during Thursday.
Midlevel heights and temperatures begin to rise going into Thursday
night and Friday which will lead to shower dissipation. However,
the next in a series of storm systems is forecast to impact the
region this weekend. The airmass with that system will be warmer,
more moist, and more supportive of rain as a front sweeps east
across the area during Saturday.
An active weather pattern is forecast to persist going into next
week, as additional frontal rain occurs Sunday night into Monday,
and possibly again during midweek.
&&
.AVIATION...The region has been blanketed by VFR cloudiness as
another Pacific cold front moves towards the North Coast. The
exceptions were in a few cold inland valleys where LIFR/IFR
conditions were frequently reported in the morning. UKI improved
to VFR shortly before 12 noon. At the coastal sites, southerly
winds revved up overnight and this morning...especially at CEC
where winds have been super gusty. Through the rest of Wednesday
afternoon, evening and overnight, weather impacts will gradually
increase; rain will become steady and heavier; Cigs/Vis will
decrease; LLWS danger will continue through mid evening; winds
will increase more so; and then there is a threat of thunderstorms
and hail in the morning.
&&
.MARINE...Very strong south winds will peak over the next several
hours ahead of an approaching cold front. Storm force gusts are
likely occurring across portions of the outer waters as of this
writing. The front will move through the waters overnight with
much lighter southerly winds by morning. Steep short period seas
will also gradually diminish overnight.
A northwest swell of around 11 feet at 13 seconds is expected on
Thursday along with lingering short period steep seas. Friday
another frontal boundary approaches the area bringing near gale to
gale force gusts by late in the afternoon. Models are in decent
agreement on this. These gales are expected to peak late Friday
night. The northwest swell will drop to around 7 feet at 11
seconds.
Continued active weather with periodic frontal passages is
expected over the next several days. More chances for strong
southerly winds will be likely but timing of these fronts remains
uncertain.
&&
.HYDROLOGY...Saturated grounds in the Humboldt Bay area have
resulted in elevated stream flows. A couple streams exceeded their
banks yesterday during the showery conditions. With very heavy
rain of 1 to 2 inches expected tonight, there is a high likelihood
that these same streams and others will exceed their bank channels
tonight along the Humboldt and Del Norte coastline. Due to this
potential, went ahead and issued an areal flood watch from 6 pm
tonight through noon on Thursday. Though the heaviest rain will
come to an end overnight, high flows will likely continue into the
morning hours. Thus the continuation of the flood watch through
mid day tomorrow.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 4 PM PST Thursday for CAZ102-105-106-
108-111.
High Wind Warning until 8 PM PST this evening for CAZ101.
Flood Watch through Thursday morning for CAZ101-103.
Wind Advisory until midnight PST tonight for CAZ102-104>106.
Winter Storm Warning from 8 PM this evening to 4 PM PST Thursday
for CAZ107.
Winter Weather Advisory until 4 PM PST Thursday for CAZ110.
NORTHWEST CALIFORNIA COASTAL WATERS...Gale Warning until 10 PM PST this evening for PZZ450-475.
Storm Warning until 10 PM PST this evening for PZZ470.
Small Craft Advisory until 4 PM PST this afternoon for PZZ455.
Gale Warning until midnight PST tonight for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 15, 10:38 PM PST, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 1038 PM PST Wed Jan 15 2020 CAZ101-103-170645- Coastal Del Norte-Northern Humboldt Coast- 1038 PM PST Wed Jan 15 2020 ...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. A Flood Watch is currently in effect. Heavy rain this evening and overnight may result in localized urban flooding and flooding of small streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flood Watch is currently in effect. Small hail and thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105>108-111-170645- Del Norte Interior-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Northeastern Mendocino Interior- 1038 PM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. A Winter Storm Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Storm Warning is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-170645- Northwestern Mendocino Interior- 1038 PM PST Wed Jan 15 2020 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM PST THURSDAY... This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. A Winter Weather Advisory is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ104-109-112-113-170645- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 1038 PM PST Wed Jan 15 2020 This hazardous weather outlook is for northwest California. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small hail and thunderstorms will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 8:09 PM PST | Hazardous Seas Warning | EKA | 7 hr | |
| Jan 16, 1:57 AM PST | Small Craft Advisory | EKA | 4 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.